Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 14, NWS Great Falls, MT

March 6, 2014

NWS Great Falls, MT issued this high wind warning at Mar 6, 2014, 5:09 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2014, 5:09 AM MST (12:09 UTC)
Expired
Mar 6, 2014, 11:00 AM MST
In force
6 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WWUS75 KTFX 061209
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 AM MST THU MAR 6 2014

MTZ015-061800-
/O.NEW.KTFX.HW.W.0014.140306T1209Z-140306T1800Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...NORRIS HILL
509 AM MST THU MAR 6 2014

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...
WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. 


* TIMING AND MAIN IMPACT: HIGH WINDS HAVE DEVELOPED OVER THE
  NORRIS HILL AREA. THE STRONG WINDS ARE EXPECTED TO DIMINISH
  LATER THIS MORNING.

* WINDS: SUSTAINED WINDS ARE OVER 40 MPH WITH GUSTS OVER 60 MPH LIKELY.

* OTHER IMPACTS: DIFFICULT TRAVEL FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES.

* LOCATIONS AFFECTED INCLUDE: NORRIS HILL

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
269 
WWUS75 KTFX 061737
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1037 AM MST THU MAR 6 2014

MTZ015-061845-
/O.EXP.KTFX.HW.W.0014.000000T0000Z-140306T1800Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...NORRIS HILL
1037 AM MST THU MAR 6 2014

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING FOR
ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...

THE HIGH WIND WARNING FOR ROUTE 287 OVER NORRIS HILL IN MADISON
COUNTY WILL EXPIRE AT 11 AM MST THIS MORNING. 

WINDS HAVE DECREASED AND ARE NOT EXPECTED TO RETURN TO NEAR
DANGEROUS SPEEDS...THEREFORE THE HIGH WIND WARNING WE BE ALLOWED
TO EXPIRE AT 11 AM. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 6, 4:50 AM MST, 19 minutes earlier.

Area forecast discussion, Mar 6, 4:50 AM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 AM MST Thu Mar 6 2014

UPDATED AVIATION SECTION

.DISCUSSION...

Today through Saturday...A nearly stationary frontal boundary
persists in north central Montana this morning roughly along a
line from Chouteau to Great Falls to Lewistown. Temperatures range
from the single digits and teens north of this boundary...with
upper 30s and lower 40s on the warm side of the front. The airmass
is only around 2000 feet deep as indicated by forecast soundings
and observations in and around the Bears Paw mountains. A
vigorous shortwave trough moving through the Pacific Northwest is
advecting deep moisture across Montana today. Large scale and
orographic lifting will combine to maintain light to moderate snow
through the day over the Rocky Mountains. The winter weather
advisory for snow and blowing snow will continue in this area with
additional accumulation of 3 to 6 inches near pass level and 6 to
12 inches above pass level.

Low level westerly flow lifting over the cold air will generate a
band of precipitation north and east of a line from around Cut
Bank to Lewistown. Forecast soundings continue to support freezing
rain through the late morning today along and north of the frontal
boundary. Freezing rain was first reported this morning around 330
AM at Havre. This will cause widespread icy roads with additional
difficulty from light snow falling on the icy surface layer.
Precipitation will move eastward out of the CWA by mid day and
begin to transition to snow as cold air deepens behind the passing
shortwave. Precipitation will taper late Thursday for all but
mountain areas...where snow showers will continue through much of
the day Friday. A longwave ridge settles over the northwestern US
on Saturday resulting in dry and mild conditions to start the
weekend. Nutter

Saturday night through Thursday...Medium range models are in decent
agreement to start the period. The upper ridge gets flattened
Saturday night as short wave energy moves across the divide embedded
within the fast westerly flow aloft. The downslope winds will keep
the plains dry and confine precipitation to the western and
southwest mountains. A stronger upper trof moves to western Montana
on Monday bringing widespread mountain showers and isolated showers
over the plains. A strong upper ridge builds over the west coast on
Tuesday allowing an upper trof to slide down the front of the ridge.
The models offer differing solutions for this feature with the GFS
keeping the bulk of the precipitation across southwest Montana and
eastern Idaho. The European model has the strongest energy well east
of the area, over the upper Midwest. Regardless, both models do
paint scattered showers across the area. The upper ridge builds over
the inter-mountain west on Wednesday but a somewhat unstable
northwest flow aloft will provide isolated showers. The European
model brings another upper trof to western Montana Thursday while
the GFS maintains a somewhat dry northwest flow aloft. Have gone
with some precipitation over the southwest while keeping dry
conditions across the central and northern portions of the county
warning area. Temperatures will remain above seasonal averages Sunday
and Monday but will cool to near seasonal averages Tuesday through
Thursday.

&&

.AVIATION...
UPDATED 1150Z.
Moisture will continue to increase over the area this morning, the
result of an upper disturbance now over the Pacific Northwest. This
moisture will overrun a cold airmass east of the Continental Divide
resulting in areas of rain and snow. Freezing rain is also possible
across the north through 18z. VFR conditions prevail over southwest
Montana with increasing MVFR/IFR conditions elsewhere due to
lowering ceilings and precipitation. Mountains will be obscured.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  16  42  28 /  50  20  10  10
CTB  29   6  38  26 /  60  30  10  10
HLN  46  26  42  23 /  60  20  20  10
BZN  49  27  43  19 /  70  30  30  20
WEY  43  24  39  12 /  80  50  50  20
DLN  45  24  39  18 /  60  30  20  10
HVR  31   6  30  18 /  80  30  20  10
LWT  45  19  39  24 /  70  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 5 AM MST Friday FOR ELEVATIONS
ABOVE 5000 FEET FOR Northern Rocky Mountain Front...Southern
Rocky Mountain Front.

WINTER WEATHER ADVISORY until 11 AM MST this morning Blaine...
Chouteau...Hill...Liberty...Toole.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:28 AM MSTAreal Flood AdvisoryTFXBroadwater, Gallatin, Jefferson, Madison4 days
Mar 6, 1:14 PM MSTAreal Flood WarningTFXGallatin69 hr
Mar 6, 2:03 PM MSTAreal Flood AdvisoryTFXLewis and Clark24 hr
Mar 6, 2:15 PM MSTAreal Flood AdvisoryTFXJudith Basin4 days
Mar 6, 2:44 PM MSTAreal Flood WarningTFXLewis and Clark5 days

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.